Acetaminophen is a medicine used to treat pain and fever. It is found in many medicines, such as Tylenol and cold and flu medicines. Acetaminophen poisoning happens when your child takes too much acetaminophen.
An overdose of this medicine can seriously damage the liver. If treated promptly, your child may recover with no long-term health problems. If liver damage is severe, your child may need a liver transplant.
An overdose can happen if your child:
Your child may not have symptoms for several hours. Early symptoms may include:
If not treated right away, symptoms may include:
Your child’s healthcare provider will review symptoms, ask about your child’s medical history, and examine your child. Your child may have blood tests or urine tests. Your child will be tested to make sure that he did not take any other drugs along with the acetaminophen.
If you think that your child has taken too much acetaminophen, call the poison control center at 800-222-1222 or get emergency medical care right away. Take the bottle with you.
Do not wait for a callback. Do not try to make your child vomit. Do not try to treat your child by yourself.